Nebraska, 2008

Hail in Nebraska, June 23, 2008

June 23, 2008 · NWS GID · 2 events in 1 county or zone

A surface boundary draped across the area helped to provide a focus for thunderstorm development as an upper level disturbance cross the Central Plains. An increased low level jet helped to sustain thunderstorms into the overnight hours, some of which were severe, dropping hail to the size of half dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$1.8 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A surface boundary draped across the area helped to provide a focus for thunderstorm development as an upper level disturbance cross the Central Plains. An increased low level jet helped to sustain thunderstorms into the overnight hours, some of which were severe, dropping hail to the size of half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 22, 9:38 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 22, 9:38 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1038 PM CDT SUN JUN 22 2008

.AVIATION...06Z TAF. VFR CIGS AOA 12K ARE FORECAST THROUGH THE
MORNING HOURS MONDAY AS THUNDERSTORMS MISS THE KGRI TO THE
SOUTHWEST. LINGER HIGH PLAINS DEBRIS CLOUDS COULD RESULT IN A
SHOWER DURING THE DAY MONDAY...BUT THE IMPROVING CHANCES FOR
THUNDERSTORMS ARE MORE LIKELY BY LATE MONDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT SUN JUN 22 2008/

AVIATION...00Z TAF. VFR CONDITIONS ARE FORECAST FOR AT LEAST THE
FIRST 6 TO 9 HOURS OF THE TAF...AND THEN JUST SOME LOWER VFR CIGS
DEVELOPING TOWARD DAWN. WINDS WILL REMAIN GENERALLY LIGHT FROM THE
EAST/SOUTHEAST. THE MAY BE STRAY THUNDERSTORM MONDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 303 PM CDT SUN JUN 22 2008/

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.  FOCUS REMAINS ON
THUNDERSTORMS.  OBSERVATIONAL DATA INDICATES THAT THE MAIN SURFACE
BOUNDARY HAS PUSHED SOUTH AND WEST OF OUR CWA...HOWEVER VISIBLE
SATELLITE INDICATES INDICATES A LINE OF BUBBLY CU FROM ROUGHLY
ARAPAHOE TO THEDFORD...WITH ADDITIONAL POTENTIAL AREAS OF FOCUS FOR
CONVECTION FROM HASTINGS TO ORD AND POSSIBLE LINCOLN TO ALBION.
INSTABILITY IS GREATER ALONG AND SOUTH OF THE MAIN SURFACE
BOUNDARY BUT AS WE HAVE SEEN THE LAST FEW DAYS...ANYTHING IS
POSSIBLE NORTH OF THE BOUNDARY AS WELL. HAVE CONFINED THE BETTER
POPS IN THE VICINITY OF THE BUBBLY CU AND IN OUR SW IN PROXIMITY
TO THE MAIN BOUNDARY...BUT WILL NEED TO MONITOR TRENDS DURING THE
NEXT HOUR OR SO. SHEAR PARAMETERS ARE STRONGER TODAY THAN
YESTERDAY AND COULD SEE SOME SEVERE STORMS AGAIN WITH THE PRIMARY
HAZARDS BEING LARGE HAIL AND DAMAGING WINDS.

ON MONDAY...ANOTHER ROUND OF CONVECTION SHOULD UNFOLD ACROSS OUR
REGION.  A STRONGER WAVE WILL DAMPEN THE RIDGE AXIS AND PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT.  SOUTHEASTERLY WINDS WILL
INCREASE DURING THE DAY AND DRAW MOISTURE FARTHER NORTH INTO THE
PLAINS.  AS THE WAVE PROGRESSES...CONVECTION SHOULD FIRE TO
WEST...AIDED BY UPSLOPE CONDITIONS...AND THEN PROPAGATE EASTWARD.  A
DECENT SHEAR AND FAIR AMOUNT OF INSTABILITY ARE PRESENT AND SEVERE
STORMS ARE POSSIBLE YET AGAIN WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS.  STORM PROPAGATION MONDAY EVENING AND NIGHT IS OF AN
EASTERLY DIRECTION AND DEPENDING ON HOW THINGS SET UP...DECENT
CHANCES FOR RAINFALL EXIST ACROSS OUR CWA.  LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE WITH PRECIPITABLE WATER VALUES AVERAGING AN INCH TO
AN INCH AND A HALF.  THE CONVECTION SHOULD ORGANIZE AND CONTINUE
INTO THE OVERNIGHT HOURS MONDAY NIGHT...AIDED BY A 40KT LOWLEVEL JET.

TEMPERATURES OVERALL SHOULD AVERAGE IN THE 50S AND 60S FOR LOWS AND
GENERALLY BE IN THE UPPER 70S TO MID 80S FOR HIGHS.

LONG TERM...FOR TUESDAY THROUGH NEXT SUNDAY.

THE MODELS CONTINUE TO SHOW THE UPPER PATTERN TURNING SLIGHTLY MORE
ZONAL ACROSS THE CENTRAL CONUS TUESDAY INTO WEDNESDAY AS A BROAD
UPPER RIDGE IS POSITIONED ACROSS THE REGION.  NONETHELESS...FOR
TUESDAY THE NAM AND GFS SHOW A NEARLY STALLED BOUNDARY SITTING OVER
CENTRAL KANSAS BY THE AFTERNOON HOURS WHICH IN COMBINATION WITH WEAK
SHORTWAVE RIDING ACROSS THE TAIL END OF THE WESTERLIES LOOKS TO KICK
OFF ANOTHER ROUND OF CONVECTION...MAINLY ACROSS NORTHERN KANSAS.
THE UPPER PATTERN CHANGES LITTLE INTO WEDNESDAY BUT THE SURFACE
BOUNDARY FROM TUESDAY BECOMES DIFFUSE AND ERODES AS THE LEE TROUGH
DEEPENS OVER THE HIGH PLAINS.  EXPECT THIS WILL EQUATE TO DRY
CONDITIONS THROUGH THE MOST OF WEDNESDAY BUT CAN/T RULE OUT AN
CONVECTION FIRING ALONG THE LEE TROUGH ROLLING OFF THE HIGH PLAINS
DURING THE EVENING HOURS.  TEMPERATURE WISE...WITH MID LEVEL HEIGHTS
INCREASING AND WAA ALLOWING 850MB TEMPERATURES TO WARM BY 3 TO 5C
PREVIOUS DAY VALUES...LOOKS AS THOUGH AFTERNOON HIGHS WILL CLIMB BACK
ABOVE NORMAL BY MID WEEK.  WILL AIM FOR HIGHS IN THE MID 80S TO
LOWER 90S TUESDAY BUT THEN INCREASING TO THE UPPER 80S TO MID 90S ON
WEDNESDAY.

FOR THURSDAY INTO NEXT WEEKEND...THE MEDIUM RANGE MODELS ARE SHOWING
A SIMILAR PATTERN EVOLUTION WITH THE UPPER RIDGE AMPLIFYING OVER THE
INTERMOUNTAIN WEST TO HIGH PLAINS REGION WHILE A BROAD TROUGH SITS
OVER THE GREAT LAKES REGION.  THIS LOOKS TO PUT THE REGION UNDER A
PESKY NORTHWEST FLOW REGIME AGAIN WITH A THREAT FOR AT LEAST
ISOLATED THUNDERSTORMS MOST DAYS.  THE BEST CHANCE APPEARS TO BE
THURSDAY NIGHT INTO EARLY FRIDAY WHEN A WEAK BOUNDARY SLIDES INTO
THE AREA.  OTHERWISE...TEMPERATURES LOOK TO REMAIN IN THE UPPER 80S
TO MID 90S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 22, 2:10 PM CST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
310 PM CDT SUN JUN 22 2008

KSZ005>007-017>019-NEZ060-061-072>075-082>086-231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-
GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-
310 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS AND
PORTIONS OF SOUTH CENTRAL NEBRASKA WEST OF KEARNEY TO HEBRON LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT THREAT FOR SEVERE THUNDERSTORMS WILL EXIST LATE THIS
AFTERNOON TO EVENING. THE HIGHEST THREAT FOR SEVERE STORMS WILL
EXIST WEST OF A LEXINGTON NEBRASKA TO BELOIT KANSAS LINE. LARGE UP
TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH WILL BE THE
MAIN HAZARDS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL THEN EXIST ACROSS THE
OUTLOOK AREA LATE MONDAY AFTERNOON TO MONDAY NIGHT. THE HIGHEST
THREAT FOR SEVERE THUNDERSTORMS WILL BE MAINLY WEST OF HIGHWAY 281
DURING THE AFTERNOON TO EARLY EVENING HOURS. LARGE HAIL UP TO THE
SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE.

AN INTERMITTENT CHANCE OF THUNDERSTORMS THEN EXIST THROUGH THE
REMAINDER OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON TO EARLY
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-062>064-076-077-087-231200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-HALL-HAMILTON-
YORK-CLAY-FILLMORE-THAYER-
310 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA EAST OF A KEARNEY TO HEBRON LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL THEN EXIST ACROSS THE
OUTLOOK AREA LATE MONDAY AFTERNOON TO MONDAY NIGHT. THE HIGHEST
THREAT FOR SEVERE THUNDERSTORMS WILL BE MAINLY WEST OF HIGHWAY 281
DURING THE AFTERNOON TO EARLY EVENING HOURS. LARGE HAIL UP TO THE
SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE.

AN INTERMITTENT CHANCE OF THUNDERSTORMS THEN EXIST THROUGH THE
REMAINDER OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 22, 11:49 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1249 AM CDT MON JUN 23 2008

KSZ007-NEZ074-075-085-086-230615-
ADAMS-JEWELL-KEARNEY-NUCKOLLS-WEBSTER-
1249 AM CDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
  SOUTHWESTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
  EASTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHWESTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF BLADEN...OR 18 MILES SOUTHWEST
OF HASTINGS...AND MOVING SOUTHEAST AT 17 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BLADEN BY 1255 AM CDT
  BLUE HILL BY 115 AM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jun 23, 12:19 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
119 AM CDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     HAIL             KEARNEY                 40.70N 99.08W
06/23/2008  E0.50 INCH       BUFFALO            NE   LAW ENFORCEMENT

&&

WESELY
Local storm report, Jun 23, 12:31 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
131 AM CDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             8 SSW KENESAW           40.51N 98.72W
06/23/2008  E0.50 INCH       ADAMS              NE   TRAINED SPOTTER

            HAIL WAS COVERING THE GROUND

&&

WESELY
Special weather statement, Jun 23, 12:47 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
147 AM CDT MON JUN 23 2008

KSZ006-NEZ085-230715-
SMITH-WEBSTER-
147 AM CDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS
  SOUTHWESTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF RED CLOUD...OR 42 MILES
SOUTH OF HASTINGS...AND MOVING SOUTH AT 11 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN SMITH COUNTY BY 200 AM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 23, 1:02 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
202 AM CDT MON JUN 23 2008

NEZ073>075-084-085-230730-
ADAMS-FRANKLIN-KEARNEY-PHELPS-WEBSTER-
202 AM CDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA
  KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHEASTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHWESTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FUNK TO UPLAND TO 7
MILES WEST OF COWLES...AND MOVING SOUTH AT 31 MPH.

* THUNDERSTORMS WILL BE NEAR...
  HILDRETH BY 210 AM CDT
  WILCOX BY 215 AM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 23, 1:04 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
204 AM CDT MON JUN 23 2008

NEZ061-230730-
BUFFALO-
204 AM CDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTH CENTRAL BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF KEARNEY.

AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEARNEY...AND MOVING SOUTHEAST AT 16 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  KEARNEY BY 210 AM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 259 AND 284.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 13 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Adams

When
June 23, 1:27 AM CST
Where
Adams County, 1.53 mi NW of Ayr
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.436, -98.440

Hail, Adams

When
June 23, 1:50 AM CST to 2:10 AM CST
Where
Adams County, 3.49 mi S of Pauline to 3.72 mi E of Pauline
Measured
1.25 in hail
Property damage
$25,000
Crop damage
$1.5 million
Reported by
Public
Coordinates
40.370, -98.340

Quarter to half dollar size hail fell with major crop damage reported in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117592, 117593.